Nebraska, 2023

Tornado and Damaging Winds in Nebraska, October 3, 2023

October 3, 2023 · NWS OAX · 19 events in 10 counties and zones

A surface low moved from the southwest to the northeast across the state initiating a line of severe weather in northeast Nebraska. Reports were received for wind speeds between 60 and 80mph with the strongest measured report being 82mph in Fairbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A surface low moved from the southwest to the northeast across the state initiating a line of severe weather in northeast Nebraska. Reports were received for wind speeds between 60 and 80mph with the strongest measured report being 82mph in Fairbury. There was an EF1 rated tornado near Pilger with estimated peak wind speeds of 100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 3, 5:20 PM CST, 52 minutes earlier.

Area forecast discussion, Oct 3, 5:20 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 PM CDT Tue Oct 3 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 249 PM CDT Tue Oct 3 2023

Key Messages:

 - There is a Slight Risk (Level 2 out of 5) for severe weather
   this afternoon and evening, mainly from 4 PM-10 PM.
 - Cooler temperatures are expected through the end of the week,
   with the first frost possible Friday night-Saturday morning.

Today and Tonight...

A deepening mid-level cyclone making it's way from North Dakota into
southern Canada brought gusty winds to the forecast area today, as
well as the potential for a few strong to severe storms.
Southwesterly winds remained gusty ahead of a cold front
associated with the system. Wind speeds reached 15 to 25 mph, with
gusts up to 30 to 40 mph at times.

Widely scattered showers and storms bubbled up across eastern
Nebraska and southwest Iowa. The combination of evaporative cooling
and persistent cloud cover kept temperatures much cooler than
expected, only reaching the upper 60s and low 70s at most locations
by 2 PM.

A more robust line of storms is beginning to develop just to our
west, over south-central Nebraska, ahead of the incoming cool front.
Weak instability has tried to build into the western edge of the
forecast area, but struggled given the pesky showers and cloud
cover. Currently, only 500-1000 J/kg is depicted on mesoanalysis,
where skies managed to clear out a bit more in far northeast
Nebraska. The widespread cloud cover also impeded lapse rates,
limiting them to 6-7 C/km in the low levels and 6.5 C/km in the
mid levels. Deep layer shear, on the other hand, will continue to
surge across the forecast area, potentially reaching up to 40-50
kts over northeast Nebraska this evening. If we can destabilize
enough along the western edge of the CWA, we could potentially
see another round of strong to severe storms late this afternoon
and evening, primarily from 4 PM to 10 PM. Damaging winds will be
the primary hazard, if any strong storms do develop. A bit of
hail up to the size of quarters may be possible as well. Strong
low level shear, and clockwise turning hodographs over far
northeast Nebraska hint at the potential for a tornado or two, for
a very brief period, if any discrete cells can develop.

Lingering showers and storms are expected to exit the forecast area
by around midnight tonight.  When all is said and done, we expect
rainfall amounts to range from around half an inch to an inch.

Wednesday and Beyond...

Fall will finally arrive behind the departing cold front, for the
latter half of the week. Strong northwesterly flow will draw
significantly colder air into the region Wednesday through Saturday.
 High temperatures will shift from reaching the 70s tomorrow to
topping our in the mid 50s by Friday. Overnight lows will drop from
the 50s Wednesday night to the low to mid 30s by Saturday morning,
giving us our first chance at frost for the season.

That first shot of cold air will be fairly short-lived though.
Temperatures are expected to rebound back into the 70s by early next
week.

Dry weather will likely prevail through the majority of the period.
After today the only chance for precipitation looks to be Friday as
a shortwave passes through the region. However, models continue to
disagree on whether or not we will actually get any rain out of this
disturbance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 619 PM CDT Tue Oct 3 2023

A line of strong to potentially severe thunderstorms will move
through the terminal sites within the next 1-3 hours with reduced
visibilities and potentially strong wind gusts from the west. With
the passage of the storms to the east, winds will switch to
southwest or west at generally less than 12 kt. Northwest winds
are forecast to strengthen to 12 kt or greater at KOFK Wednesday
morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...KG
AVIATION...Mead
Hazardous weather outlook, Oct 3, 2:09 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
309 PM CDT Tue Oct 3 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
309 PM CDT Tue Oct 3 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

There is a Slight Risk for severe weather which could result in a
few strong to severe thunderstorms across parts of eastern
Nebraska from 4 PM through 10PM. The primary hazards will be
damaging wind gusts of 60 to 70 mph and/or hail up to quarter
size. A brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Areas of frost could develop across eastern Nebraska and western
Iowa Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Platte

When
October 3, 6:12 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -97.360

The emergency manager reported many large limbs down around Columbus. At least one tree was uprooted. A window was blown out of the community center.

Thunderstorm Wind, Platte

When
October 3, 6:12 PM CST
Where
Platte County, 2.95 mi NNE of Sheldonville
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
41.490, -97.400

Public report of 59 knots (68 mph) from a personal weather station.

Thunderstorm Wind, Platte

When
October 3, 6:13 PM CST
Where
Platte County, 3.32 mi SE of (Olu)columbus Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
41.420, -97.280

A public report of 73 mph from a personal weather station.

Thunderstorm Wind, Platte

When
October 3, 6:14 PM CST
Where
Platte County, 1.38 mi S of (Olu)columbus Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -97.330

The emergency manager relayed a report of a large tree limb that blew down on a camper. One individual was trapped inside. There were no injuries reported.

Thunderstorm Wind, Platte

When
October 3, 6:16 PM CST
Where
Platte County, 2.81 mi S of Creston
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.660, -97.360

Received a public report of the top of a tree broken off. The time of the report was estimated by radar.

Thunderstorm Wind, Butler

When
October 3, 6:20 PM CST
Where
Butler County, 1.04 mi E of Surprise
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.100, -97.300

Emergency Manager relayed a report of a center pivot that had flipped in the storm. The time was estimated by radar.

Thunderstorm Wind, Butler

When
October 3, 6:20 PM CST
Where
Butler County, 1.71 mi ESE of Surprise
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.090, -97.290

Emergency Manager reported a roof ripped off of a shed. The time was estimated by radar.

Thunderstorm Wind, Colfax

When
October 3, 6:24 PM CST
Where
Colfax County, 2.14 mi SSE of Schuyler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.420, -97.060

The office received a public report of a tree blown down across Highway 15. The time was estimated by radar.

Thunderstorm Wind, Stanton

When
October 3, 6:33 PM CST
Where
Stanton County, 3.6 mi NNE of Stanton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.000, -97.210

A NWS storm survey team reported 3 snapped power poles and several trees that were damaged. There were also large areas of downed corn in the area.

Tornado, Stanton

When
October 3, 6:39 PM CST to 6:41 PM CST
Where
Stanton County, 7.6 mi S of Pilger to 6.93 mi S of Pilger
Rating
EF1
Path length
0.86 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.910, -97.050

A tornado began southeast of the intersection of 834 Road and 574 Avenues. It continues northeast, damaging several trees and outbuildings at a farm. The tornado left a sporadic path in crops, crossed 834 Road, and ended prior to crossing 575 Avenue.

Thunderstorm Wind, Stanton

When
October 3, 6:39 PM CST
Where
Stanton County, 4.15 mi WNW of Pilger
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.050, -97.120

Report from the Emergency Manager of several trees snapped. The time of the event was estimated from radar.

Thunderstorm Wind, Stanton

When
October 3, 6:40 PM CST
Where
Stanton County, 3.66 mi W of Pilger
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.030, -97.120

The Emergency Manager reported a tree down across a road.

Thunderstorm Wind, Cuming

When
October 3, 6:54 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.840, -96.710

Received a report from a deputy sheriff estimated winds at 70 mph. The deputy reported the wind moved the car.

Thunderstorm Wind, Wayne

When
October 3, 6:58 PM CST
Where
Wayne County, 6.24 mi S of Wakefield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.180, -96.860

The office received photos from the public showing large tree branches down at a farm 6 miles south of Wakefield, Nebraska. The time of the event was estimated by radar.

Thunderstorm Wind, Jefferson

When
October 3, 7:10 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.140, -97.180

The office received a report from law enforcement of widespread trees down across roads in Fairbury. Time was estimated by radar.

Thunderstorm Wind, Jefferson

When
October 3, 7:10 PM CST
Where
Jefferson County, 0.53 mi W of Fairbury
Measured
71 kt (82 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.150, -97.180

Received a report from the Jefferson county Emergency Manager of an 82 mph wind gust in Fairbury, Nebraska.

Thunderstorm Wind, Burt

When
October 3, 7:16 PM CST
Where
Burt County, Tekamah Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -96.180

The Tekamah ASOS station recorded a 61 mph wind gust.

Thunderstorm Wind, Gage

When
October 3, 7:34 PM CST
Where
Gage County, 0.69 mi S of (Bie)beatrice Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.290, -96.750

The office received a public report of tree limbs broken 2 miles north of Beatrice, Nebraska.

Thunderstorm Wind, Lancaster

When
October 3, 7:38 PM CST
Where
Lancaster County, 1.48 mi SSE of Roca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.630, -96.640

The office received a public report of tree limbs broken 1 mile northwest of Hickman, Nebraska.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1143490, 1143491, 1143492, 1143493, 1143494, 1143495, 1143496, 1143497, 1143498, 1143499, 1143500, 1143501, 1143502, 1143503, 1143504, 1143505, 1143506, 1143507, 1143508.